Alert archive / New York / Flash Flood Warnings in 2001

Flash Flood Warning 9, NWS Binghamton, NY

June 22, 2001Cortland County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 22, 2001, 8:40 PM EDT for Cortland County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 8:40 PM EDT (00:40 UTC)
Expired
Jun 22, 2001, 11:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Cortland County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 230047
FFWBGM
NYC023-230345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORTLAND COUNTY IN CENTRAL NEW YORK.

* UNTIL 1145 PM EDT.

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
HEAVY RAIN ACROSS CORTLAND COUNTY. RADAR ESTIMATES INDICATE THAT 
BETWEEN ONE AND A HALF /1.50/ AND TWO AND A HALF /2.50/ INCHES OF 
RAIN HAVE FALLEN IN THE PAST 2 HOURS...ALONG A LINE FROM VIRGIL TO 
JUST SOUTH OF CORTLAND TO TRUXTON.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ACROSS CORTLAND COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4257 76`25 4241 7625 4242 7589 4269 7590
          4278 7606

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:15 PM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT FRI JUN 22 2001

SOME PORTIONS OF THE FINGER LAKES HAVE BROKEN OUT INTO THE SUN TODAY AND BECOME
UNSTABLE. LINE OF CONVECTION ENTERING THE WESTERN CWA ATTM WILL BE MOVING INTO
THIS UNSTABLE AMS. AREAS TO THE SOUTH ARE POPPING ATTM AS WELL SO IT LOOKS LIKE
THE THREAT OF SVR WITH FFW POTENTIAL WILL CONTINUE.

SFC LOW NORTH OF LAKE ONTARIO IS PROGGED TO CONTINUE MOVING NORTH AND CONTINUE
SWINGING A COLD FRONT...CURRENTLY MOVING INTO THE WRN CWA...SLOWLY INTO THE
REGION TONIGHT. MODELS DEVELOP A WAVE ALONG THE SOUTHERN PORTION OF THE FRONT
AND SLIDE IT THROUGH THE SERN ZONE TONIGHT. LAPS DATA SHOWS THIS LOW FORMING
ATTM SO HAVE SOME CONFIDENCE IN THIS SOLUTION.

BELIEVE PCPN WILL CONTINUE TO FILL IN TONIGHT WITH TRAINING PCPN A BIG CONCERN.
AREA FROM THE POCONOS TO THE CATSKILLS LOOK TO SEE THE MOST PCPN AS THE WAVE
SLIDES ALONG THE FRONT TONIGHT. ALTHOUGH THE FRONT IS MOVING INTO THE WRN
CWA...WITH UPPER TROF CLOSING OFF AND RETROGRADING TOWARD TN AND WAVE
DEVELOPING ALONG THE FRONT...BELIEVE THINGS WILL SLOW DOWN ENOUGH TO KEEP PCPN
ACROSS ALL ZONES TONIGHT. FFA WILL BE EXTENDED FOR THE ENTIRE CWA WITH THIS
PACKAGE.

PCPN WILL GRADUALLY TAPER OFF FROM WEST TO EAST TOMORROW BUT ERN ZONES WILL BE
WET INTO TOMORROW EVENING. WILL GO DRY FOR MOST OF SATURDAY NIGHT AND LEAN
TOWARD AN OPTIMISTIC PS FOR SUNDAY.

MO9S TEMPS SEEM OK SO WILL STAY CLOSE.

.BGM...FLASH FLOOD WATCH FOR AREAS ALONG AND WEST OF I-81.

SPORER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:25 PM EDTFlash Flood WarningBGMChemung, Tioga3 hr
Jun 22, 11:00 PM EDTFlash Flood WarningBGMCortland6 hr
Jun 23, 9:39 AM EDTFlash Flood WarningBGMTioga3 hr
Jun 23, 10:21 AM EDTFlash Flood WarningBGMCortland3 hr
Jun 23, 11:24 AM EDTFlash Flood WarningBGMBroome3 hr
Jun 23, 11:50 AM EDTFlash Flood WarningBGMChenango3 hr
Jun 23, 12:19 PM EDTFlash Flood WarningBGMMadison, Oneida3 hr
Jun 23, 1:06 PM EDTFlash Flood WarningBGMCortland3 hr
Jun 23, 2:57 PM EDTFlash Flood WarningBGMChenango, Madison, Oneida3 hr

Nearby

Flash Flood Warnings in New York, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.